Hail, Cheyenne
- When
- July 5, 8:17 PM MST
- Where
- Cheyenne County, 2.5 mi ESE of Lorenzo
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.030, -103.010
A severe thunderstorm moved east-northeast out of northern Colorado into Cheyenne County Nebraska south of Sidney on the evening of the 5th with up to half dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm moved east-northeast out of northern Colorado into Cheyenne County Nebraska south of Sidney on the evening of the 5th with up to half dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 5:37 PM MST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 637 PM MDT Wed Jul 5 2023 .UPDATE... Issued at 635 PM MDT Wed Jul 5 2023 We are sending out a quick update to issue a dense fog advisory for the I-80 foothills and central Laramie county. Latest webcams were showing the low cloud deck continuing to lower, due to continued upslope flow and strengthening inversion. && .SHORT TERM...(This evening through Thursday night) Issued at 300 PM MDT Wed Jul 5 2023 KEY MESSAGES: 1. Low clouds continuing over portions of southeast Wyoming and the Nebraska panhandle are keeping temperatures well below average for July. Many sites will likely replace the records for coldest high temperatures for July 5th. 2. Slight Risk (level 2 of 5) in effect tomorrow for the severe thunderstorm potential. All modes of severe weather are possible: large hail, strong wind gusts, heavy rainfall, and a tornado cannot be ruled out. It looks to be a later show, starting around 5 PM, and not ending until around 2 AM. It will be multiple rounds of storms, so there will be breaks in the storms. DISCUSSION: The stratus deck across southeast Wyoming and the Nebraska panhandle has remained in place all day, keeping temperatures well-below average for July. It feels more like an October day than July 5th! Cheyenne, Scottsbluff, Chadron, Alliance, and Sidney will all most likely break their records for coldest high temperatures: Cheyenne: 60 deg F Scottsbluff: 68 deg F Chadron: 64 deg F Alliance: 68 deg F Sidney: 62 deg F With these cold temperatures and cloud deck in place, and continued moisture with upslope flow, fog is once again possible. Did not have confidence in how widespread it will be, so opted not to do a Dense Fog Advisory. Now the big story, what is going to happen tomorrow?! SPC maintained their Slight Risk (level 2 of 5) for almost all of southeast Wyoming and the Nebraska panhandle. There is a 15-29% chance of severe wind gusts, 15-29% chance of significant hail (greater than 2 inches in diameter), as well as a 2% chance of tornadoes. Hires guidance is showing isolated to scattered severe thunderstorms initiating late afternoon, between 3 and 5 PM over the higher terrain, staying near the I-80 corridor, moving east. Then, a line of thunderstorms swing south and east through Converse, Niobrara, Sioux, Dawes, and Box Butte counties, clipping Platte and Goshen. However, not all hires guidance is in agreement in the timing or locations. Soundings show a strong cap in place across many areas east of the Laramie Range, but once that cap breaks, the environment is progged for severe weather. Dewpoints in the 50s to low 60s, shear values 45 to 60 knots, and 1000 to 2000 J/kg of CAPE are prime conditions for strong severe thunderstorms. In addition, it's definitely concerning seeing all HREF members showing a long UH track through east central Wyoming and the northern Nebraska panhandle. With all these ingredients coming together, an upgrade to Enhanced would not be surprising, but the question will be how widespread the severe storms are. Aside from the severe potential, temperatures will return back closer to normal with highs in the 70s and lows in the upper 40s to mid-50s. Remember to have multiple ways to receive weather forecasts and warnings to ensure you and your family are always prepared! .LONG TERM...(Friday through Wednesday) Issued at 300 PM MDT Wed Jul 5 2023 Unsettled weather Friday as surface front lays roughly across the front range of Colorado...northwest to Laramie to southwest Wyoming. Northwest upper level flow as a series of shortwaves move through this flow. Could be similar to the pattern we are seeing today as low level northeast upslope flow being shown on GFS along with 700mb temperatures ranging from +5C across the northern Panhandle to around +8C along the Laramie Range. GFS soundings for southeast Wyoming really not showing a lot of instability Friday and for the Panhandle...showing a mid level capping inversion just above 700mbs. Looks like mainly showers with maybe an isolated thunderstorm or so. Will see how guidance pans out as we get closer to the event. SPC has a Marginal Risk over much of the eastern CWA into the Panhandle Friday afternoon. CWA stays in that upper northwest flow Saturday into Sunday. Maybe better dynamics Saturday night as a strong shortwave tracks across the area...lifting the surface boundary northeast into Converse/Niobrara Counties and the northern Panhandle. Upper jet near 100kts in the northwest flow would help with shear and lift. Could be a late show for convection Saturday evening that could persist overnight into Sunday. Guidance hinting at drier conditions next week as upper ridge builds into the area. GFS mainly dry across the CWA...but given moisture already in the ground...hard to not go for afternoon and evening showers on a daily basis. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 534 PM MDT Wed Jul 5 2023 The main concern with this TAF issuance is the timing when the LIFR/IFR ceilings will clear out along and east of the I-25 corridor. Latest visible imagery continues to indicate stubborn low clouds not showing any signs of improving this afternoon. In fact, some of the low cloud decks have dropped at KCYS and KSNY this afternoon. These TAF sites will need to be watched for dense fog overnight especially at KCYS where ideal upslope flow will be in place along with fog top cooling. Another site to watch will be KBFF due to their proximity to the North Platte River Valley and upslope flow. The exception may be KCDR where downslope flow off the Pine Ridge may tend to scour out the lower clouds a bit. These low clouds should tend to improve tomorrow afternoon, but not confident that the inversion will break. We are the most confident that areas west of the Laramie Range including KLAR and KRWL will stay mostly cloud free with only a few passing showers this evening around KLAR. && .FIRE WEATHER... Issued at 122 PM MDT Wed Jul 5 2023 Low fire weather concerns due to recent wetting rainfall and continued chances for rain. Drier conditions possible early next week with gusty winds. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Dense Fog Advisory until 10 AM MDT Thursday for WYZ117-118. NE...None. && UPDATE...REC SHORT TERM...LK LONG TERM...GCC AVIATION...REC FIRE WEATHER...LK
Hazardous Weather Outlook National Weather Service Cheyenne WY 707 PM MDT Wed Jul 5 2023 NEZ002-003-019>021-095-096-WYZ101-102-061030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- 707 PM MDT Wed Jul 5 2023 ...SEVERE WEATHER ANTICIPATED ON THURSDAY FOR OUR CWA... This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy dense fog is possible tonight. The visibility may drop below 1 miles at times especially in the southern Nebraska panhandle. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered to numerous thunderstorms are expected on Thursday afternoon and evening. Severe weather is possible. Damaging wind gusts, large hail up to two inches in diameter, heavy rainfall, and isolated tornadoes are possible in the strongest of thunderstorms. Daily chances of thunderstorms are possible in the extended forecast. .Spotter information statement... Due to the potential for strong to severe thunderstorms across the area Thursday, spotters are encouraged to report any hail, wind, or tornadoes to the National Weather Service. WYZ103>105-109>115-061030- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 707 PM MDT Wed Jul 5 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Patchy fog cannot be ruled out tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated to scattered thunderstorms are expected on Thursday. The potential for severe thunderstorms exists. Damaging wind gusts, large hail, and isolated tornadoes are possible in the strongest of thunderstorms. Daily chances for showers and thunderstorms exists in the extended forecast. .Spotter information statement... Due to the potential for strong to severe thunderstorms across the area Thursday, spotters are encouraged to report any hail, wind, or tornadoes to the National Weather Service. NEZ054-055-WYZ106>108-116>119-061030- Kimball County-Cheyenne County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 707 PM MDT Wed Jul 5 2023 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy to widespread dense fog is expected tonight and Thursday morning especially in the Laramie Range foothills and Cheyenne. See the latest dense fog advisory for further details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered thunderstorms are expected on Thursday. The potential for severe thunderstorms exists. Damaging wind gusts, large hail up to two inches in diameter, and isolated tornadoes are possible in the strongest of thunderstorms. Daily chances of thunderstorms exists for the extended forecast. .Spotter information statement... Due to the potential for strong to severe thunderstorms across the area Thursday, spotters are encouraged to report any hail, wind, or tornadoes to the National Weather Service. BW/Cox
Special Weather Statement
National Weather Service Cheyenne WY
847 PM MDT Wed Jul 5 2023
NEZ055-060315-
Cheyenne NE-
847 PM MDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of southwestern
Cheyenne County through 915 PM MDT...
At 847 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Peetz, or 19 miles southwest of Sidney, moving east at
30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lorenzo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4106 10337 4109 10303 4101 10292 4100 10293
4100 10338
TIME...MOT...LOC 0247Z 250DEG 26KT 4097 10328
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HammerThe Cheyenne radar (KCYS), 151 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101032, 1101033.